Federal health officials announced Nov. 8 that vitamin E acetate has been found in the lung fluids of 29 patients affected by the outbreak of vaping-related lung injuries—a breakthrough that identifies the vape cartridge additive as the likely culprit in the epidemic.
The Centers for Disease Control and Prevention (CDC), the Food and Drug Administration (FDA), state and local health departments, and multiple public health and clinical partners have been investigating the nationwide outbreak of vape-related illnesses—referred to as “e-cigarette, or vaping, product use-associated lung injury (EVALI)—which first grabbed national headlines in early September.
Based on data collected as of Oct. 15, 86% of 867 affected patients reported using THC products in the three months before the onset of symptoms, according to the CDC’s announcement, and subsequent analyses of THC-containing product samples revealed potentially harmful additives, including vitamin E acetate and medium chain triglyceride oil (MCT oil). These additives, particularly vitamin E acetate, are primarily used as a thickening agent in THC products.
Bronchoscopy and bronchoalveolar lavage (BAL) fluid samples were collected by the clinical teams caring for patients afflicted with vape-related lung injuries, according to the announcement. Public health laboratories from California, Connecticut, Hawaii, Illinois, Maryland, Michigan, Minnesota, Texas, Utah and Wisconsin then submitted samples from 29 patients to the CDC, which developed and validated testing methods to analyze the specific substances of concern and active compounds found in the BAL fluid.
Vitamin E acetate was detected in all 29 BAL fluid samples.
THC or its metabolites were detected in 23 of the samples, according to the CDC, and nicotine metabolites were detected in 16.
“These findings provide direct evidence of vitamin E acetate at the primary site of injury among EVALI patients and are consistent with FDA product testing and media reports of state public health laboratory testing documenting vitamin E acetate in product samples used by EVALI patients,” the CDC said. “Other diluents and additives of concern (e.g., plant oils, MCT oil, petroleum distillates, and diluent terpenes) were notably not detected in BAL fluid specimens from EVALI patients.”
Even so, the CDC added that additional studies are needed, including a comparison of BAL fluid samples from healthy volunteers and animal studies, to determine whether there is a causal link between vitamin E acetate exposure and the lung injuries.
“Based on these data from 29 patients, it appears that vitamin E acetate is associated with EVALI; however, it